Fentanyl is a strong synthetic opioid analgesic with a high potential for misuse and is great for treating severe pain. It has a 50–100 times greater potency than morphine.
Fentanyl administration is typically limited to individuals who are already opioid-tolerant because of its potency. Anyone who consumes fentanyl without having developed an opioid tolerance is endangering their health. In other words, a first-time Fentanyl user who chooses to “experiment” or take the drug recreationally puts himself at serious risk of overdosing. Fentanyl is listed as a Schedule II restricted drug by the DEA. In essence, this indicates that it has a significant potential for misuse and that using it might be risky. Fentanyl addiction can swiftly take hold of a user; thus, a patient’s doctor should regularly monitor prescription usage.
Why is Mixing Fentanyl So Dangerous?
Fentanyl has a potency that is 50–100 times greater than that of morphine and may be fatal in relatively tiny dosages. Abuse of fentanyl alone may lead to:
- Mood outbursts
Signs of Fentanyl Overdose
- Slow heartbeat
- Shallow, sluggish breathing
- Consciousness loss.
Fentanyl is frequently mixed with substances like cocaine, benzodiazepines, and other opioids to heighten the euphoria. Because of this, those who use these medicines risk accidentally ingesting fentanyl and suffering a fentanyl overdose.
The simultaneous interactions of these combination drugs and their effects on the human body and brain result in additional hazards. Because fentanyl gradually becomes a part of the body and brain, taking it with other medicines often may result in dependency. When reliance develops, the person is vulnerable to withdrawal. Due to this, fentanyl withdrawal symptoms, which occur when fentanyl usage is abruptly lowered or discontinued, may be complicated or made worse by combining fentanyl with other medicines.
Fentanyl addiction therapy may become more challenging if other substances are used with it since the patient may need to get care for numerous substance use disorders.
Risks of Mixing Fentanyl and Heroin
Both fentanyl and heroin are opioids with comparable effects on the body and brain. Combining them may heighten the risk of overdose as well as the risky symptoms and signs of abuse, in addition to intensifying the euphoric effects.
Misuse and abuse of fentanyl include:
- Taking fentanyl at larger doses than recommended.
- Adding fentanyl to other drugs.
- Using fentanyl for non-prescribed uses (euphoria).
- Using fentanyl that has been manufactured or distributed illegally.
- Taking fentanyl that was prescribed for someone else.
While heroin is a semi-synthetic opioid, meaning it is derived from morphine, fentanyl is produced synthetically in a lab. Without the user’s awareness, fentanyl may sometimes be added to heroin. Because of this, the person accidentally uses a far stronger opioid (fentanyl) while they are anticipating heroin (a less potent opioid). Even for someone who routinely uses heroin and has an extremely strong tolerance to opiates, fentanyl can be fatal in even the smallest dosages.
Help Is Available for Your Opioid Addiction in Dallas
Although recovering from a heroin or opioid addiction takes time, persistence, and patience, it is possible. Individuals who have become addicted to opiates or opioids should get professional assistance to safely stop using these highly addictive substances so that they can prevent the negative consequences of unintentional exposure to heroin laced with fentanyl.
You or a beloved one can get help from Skyward Treatment Center to overcome addiction and start a new life of sobriety. Skyward Treatment Center offers evidence-based treatment techniques, medication-assisted therapy, as well alternative treatments, and aftercare programs. Call Skyward Center today to learn more about our inpatient drug treatment in Dallas, Texas, if you believe you need assistance with addiction.